Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Kansas City, MO

June 5, 20194 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 5, 2019, 5:47 PM CDT for 4 counties in Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 5:47 PM CDT (22:47 UTC)
Expired
Jun 5, 2019, 8:45 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Grundy County, MO, Linn County, MO, Macon County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 157 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:30 PM CDTFLASH FLOOD2 S Laredo, MODELAYED REPORT. 8 FT CULVERT TUBE WASHED AWAY. TIME ESTIMATED VIA RADAR. LOCATION ESTIMATED BASED ON REPORT.
Jun 5, 7:30 PM CDTFLASH FLOOD5 E Laredo, MO10 FT BRIDGE WASHED OUT. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 103 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WGUS53 KEAX 052247
FFWEAX
MOC079-115-121-211-060145-
/O.NEW.KEAX.FF.W.0034.190605T2247Z-190606T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
547 PM CDT Wed Jun 5 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northern Linn County in north central Missouri...
  Southeastern Grundy County in north central Missouri...
  Southwestern Sullivan County in north central Missouri...
  Western Macon County in north central Missouri...

* Until 845 PM CDT.

* At 546 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bucklin, Linneus, Browning, Galt, Laredo, New Cambria, Purdin,
  Ethel, New Boston and Saint Catherine.

Additional rainfall amounts of one to three are possible over the 
next hour or two in the warned area.

LAT...LON 3970 9272 3970 9274 3979 9301 3993 9336
      3997 9336 3997 9347 4016 9346 3995 9271

$$

Leighton

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:45 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
245 PM CDT Wed Jun 5 2019

.Discussion...
Issued at 245 PM CDT WED JUN 5 2019

A weak boundary has moved into northern Missouri this afternoon.
Satellite imagery shows cumulus converging in our northern couple of
tiers of counties. As of 19Z, cumulus is becoming congested and
taller. Thunderstorms are expected develop in northern Missouri in
this convergence zone. There is a strip of marginally supportive
shear in this area so there may be some severe storms as well.
Regardless, very high CAPE will be supportive of large hail and
damaging winds. The hail threat should be mainly with the initial
strong updrafts. Damaging winds will become the main threat, either
from microbursts, or as storms congeal into a line or two and
produce straight-line winds. Storms should generally drift south-
southeastward with time as 1) the front moves southward, and 2) any
cold pool forces new development south-southeastward. Storms may
persist into the evening hours, especially if any cold pool
organization can occur and build southward with time.

More isolated to scattered thunderstorms are expected tomorrow,
mainly across the southern half of the forecast area. Forecast
soundings show a very unstable airmass over the region. Again, shear
will be weak so we'll be looking at mesoscale driven features to key
in on. Storms may linger well into the evening hours, like today,
especially if any strong cold pool is established and storms develop
on the leading edge of the colder air.

For Friday and through the weekend, the upper low that has been
sitting over the southwestern US will move eastward and spread
rain/storms over the southern Plains and southern Missouri. This may
spread into spread into the southern portions of the forecast area
Friday. By Saturday, that upper system will have moved far enough
way that the chances for precipitation will decrease. Sunday looks
dry for most, if not all, of the forecast area. Temperatures will be
cooler through the weekend as cooler air settles into the region on
the backside of the upper low with a ridge of high pressure nosing
into the region.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1202 PM CDT WED JUN 5 2019

A weak boundary moving into the area may trigger isolated to
scattered thunderstorms. These may persist into the evening hours
for several hours after sunset depending on how strong/organized
any cold pool is from them. Otherwise, expect VFR conditions with
light winds through the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Jun 5, 4:20 AM CDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
420 AM CDT Wed Jun 5 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
420 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated to scattered thunderstorms are expected to develop across
 the area this afternoon into the evening. Strong wind gusts and
 large hail are possible where storms do develop, though coverage
 will generally be isolated, with the exception of central to
 eastern Missouri. Heavy rainfall is likely within storms and
 localized flash flooding is possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Additional heavy rainfall is expected off and on throughout the
 week, and flash flooding remains a concern through Saturday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 5, 5:22 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
522 PM CDT Wed Jun 5 2019

MOZ002-004-012-052315-
Gentry MO-Nodaway MO-Andrew MO-
522 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR GENTRY...SOUTHEASTERN NODAWAY AND
NORTHEASTERN ANDREW COUNTIES UNTIL 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Fillmore, or 11 miles north of Savannah, moving
east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Savannah, Albany, Stanberry, King City, Barnard, Conception Junction,
Bolckow, Rosendale, Darlington, Mcfall, Guilford, Clyde, Gentry,
Arkoe, Rea, Conception and Ford City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Missouri.

LAT...LON 4030 9421 4007 9422 4005 9460 3994 9482
      4015 9500 4032 9473 4039 9423 4038 9422
TIME...MOT...LOC 2222Z 289DEG 6KT 4011 9484

PP
Local storm report, Jun 5, 5:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             1 NE TRENTON            40.09N 93.61W
06/05/2019  E0.70 INCH       GRUNDY             MO   EMERGENCY MNGR

&&
Local storm report, Jun 5, 5:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             BOLCKOW                 40.12N 94.82W
06/05/2019  E0.70 INCH       ANDREW             MO   TRAINED SPOTTER

&&
Special weather statement, Jun 5, 5:40 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
540 PM CDT Wed Jun 5 2019

MOZ024-025-032-033-052330-
Macon MO-Chariton MO-Randolph MO-Linn MO-
540 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARITON...
NORTHWESTERN RANDOLPH...SOUTHEASTERN LINN AND SOUTHWESTERN MACON
COUNTIES UNTIL 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bucklin, or 7 miles northeast of Marceline, moving southeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marceline, Bevier, Bucklin, Callao, New Cambria, Wien and Saint
Catherine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Missouri.

LAT...LON 3971 9302 3994 9296 3977 9250 3945 9263
TIME...MOT...LOC 2240Z 292DEG 20KT 3980 9286

PP
Local storm report, Jun 5, 5:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 N TRENTON             40.09N 93.61W
06/05/2019  E1.00 INCH       GRUNDY             MO   EMERGENCY MNGR

&&
Special weather statement, Jun 5, 5:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
547 PM CDT Wed Jun 5 2019

MOZ015-016-023-024-052330-
Grundy MO-Livingston MO-Linn MO-Sullivan MO-
547 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN...EASTERN GRUNDY...
SOUTHWESTERN SULLIVAN AND NORTHEASTERN LIVINGSTON COUNTIES UNTIL 630
PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Galt, or 14 miles east of Trenton, moving east at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trenton, Brookfield, Laclede, Linneus, Browning, Galt, Laredo,
Purdin, Humphreys and Saint Catherine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Missouri.

LAT...LON 4000 9293 3970 9301 4001 9365 4023 9352
TIME...MOT...LOC 2247Z 289DEG 21KT 4002 9335

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:26 PM CDTSpecial Weather StatementEAXAdair, Mercer, Putnam, Schuyler, Sullivan49 min
Jun 5, 2:30 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler45 min
Jun 5, 2:38 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan37 min
Jun 5, 3:08 PM CDTSevere Thunderstorm WarningEAXSullivan37 min
Jun 5, 3:12 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler33 min
Jun 5, 3:41 PM CDTSevere Thunderstorm WarningEAXAdair34 min
Jun 5, 3:44 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan46 min
Jun 5, 4:14 PM CDTSevere Thunderstorm WarningEAXAdair, Macon31 min
Jun 5, 4:28 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan15 min
Jun 5, 4:42 PM CDTSpecial Weather StatementEAXMacon48 min
Jun 5, 4:51 PM CDTSpecial Weather StatementEAXLinn39 min
Jun 5, 5:09 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Sullivan36 min
Jun 5, 5:22 PM CDTSpecial Weather StatementEAXAndrew, Gentry53 min
Jun 5, 5:24 PM CDTAreal Flood AdvisoryEAXGrundy, Linn, Sullivan3 hr
Jun 5, 5:24 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston19 min
Jun 5, 5:31 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway33 min
Jun 5, 5:40 PM CDTSpecial Weather StatementEAXMacon50 min
Jun 5, 5:47 PM CDTSpecial Weather StatementEAXGrundy, Linn43 min
Jun 5, 5:50 PM CDTAreal Flood AdvisoryEAXAndrew, Gentry, Nodaway3 hr
Jun 5, 6:24 PM CDTSevere Thunderstorm WarningEAXChariton, Linn10 min
Jun 5, 6:29 PM CDTSpecial Weather StatementEAXGentry46 min
Jun 5, 6:40 PM CDTAreal Flood AdvisoryEAXDaviess, Grundy, Livingston3 hr
Jun 5, 6:40 PM CDTSpecial Weather StatementEAXDaviess, Livingston50 min
Jun 5, 6:51 PM CDTAreal Flood AdvisoryEAXChariton, Linn, Macon, Randolph3 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.